Hail, Weld
- When
- May 23, 3:22 PM MST to 3:40 PM MST
- Where
- Weld County, 13.29 mi N of Stoneham
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.790, -103.690
Report from Mping.
A strong supercell thunderstorm tracked south-southeast across far northeast Weld, southwest Logan and northwest Washington Counties. The storms produced large hail, up to 3 inches in diameter and also three tornadoes across Logan and Washington Counties during the afternoon hours of May 23rd, including one EF-2 and one EF-1.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A strong supercell thunderstorm tracked south-southeast across far northeast Weld, southwest Logan and northwest Washington Counties. The storms produced large hail, up to 3 inches in diameter and also three tornadoes across Logan and Washington Counties during the afternoon hours of May 23rd, including one EF-2 and one EF-1. Most of the observed damage was snapped power poles and trees. One single family residence sustained EF-1 damage, but there were no injuries reported. This supercell also produced a swath of golf ball to baseball sized hail, with one ICECHIP report of over 3 inch diameter hail in northern Washington county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 23, 2:23 PM MST, 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Denver/Boulder CO 323 PM MDT Fri May 23 2025 .KEY MESSAGES... - A couple supercells likely this afternoon across the northeastern portions of the plains. Large hail is the main threat, but an isolated tornado or two remain possible. - A conditional severe threat Saturday across most of the plains and I-25 corridor. - Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures. - Gradual warming next week with more typical shower/storm coverage each afternoon and evening. && .SHORT TERM /Through Saturday/... Issued at 302 PM MDT Fri May 23 2025 For the most part, things continue to progress as expected this afternoon. Across the metro, it's been a little slower to warm up, with the near-surface inversion just a touch stronger than guidance had suggested. Temperatures have made it into the upper 70s/low 80s so far, and high temperatures are still expected to make it into the low/mid 80s for most locations later this afternoon (high so far at DEN is 82F). Meanwhile, the more interesting part of the forecast will unfold over the next few hours. Convection has already developed across Elbert county, where SPC Mesoanalysis suggests the inversion/cap has eroded better than anticipated. With guidance not handling this well, it's difficult to say how this will evolve as it drifts towards the better moisture/instability axis, but at least a marginal severe threat exists along/south of I-70 into Lincoln county this afternoon and evening. The convection north of Cheyenne still looks to be the main show this afternoon. Guidance has been remarkably consistent, with a dominant supercell or two eventually emerging from the currently disorganized TS, which then turn right and drop southeastward into the northeast corner of Colorado. Though there remains some modest capping in the region, continued daytime heating along with some surface moisture convergence should continue to erode what little cap remains. In general, the parameter space is largely favorable for severe convection, with MLCAPE exceeding 2000 J/kg along with ample deep layer shear. There may be some brief potential for a tornado or two, with some sort of boundary noted on KFTG radar near STK-AKO. As we move onto tonight, deep boundary layer moisture is expected to advect into the region as east-southeasterly flow strengthens (potentially aided by convective outflow across eastern Colorado). While this will increase surface dew points into the upper 40s/low 50s across the Denver metro, it will also lead to widespread stratus... making tomorrow's forecast difficult. We'll almost certainly start the forecast period socked in stratus across most of the lower elevations. Guidance, like just about every other time we have this setup, provides a large range of solutions but little in the way of any clear signal. There are generally two schools of thought here, depending on your perspective. The first would be that the continued southeasterly surface flow eventually forces some stratus breakout by mid/late morning, leading to widespread destabilization across the I-25 corridor and adjacent plains by midday. Guidance in this camp paints quite a favorable setup across most of the metro and plains, with good CAPE/bulk shear profiles and curved hodographs. If this were the case, scattered supercells would be a favored storm type with hail as the primary threat. On the other hand, a deeper stratus deck that doesn't manage to burn off would lead to significant capping (12z NAMnest solution) with a few weak thunderstorms across the lower elevations. As is normally the case, we'll likely have a better idea by tomorrow morning. Temperatures will be cooler than today either way, but should reach the upper 60s to low 70s. && .LONG TERM /Saturday night through Friday/... Issued at 302 PM MDT Fri May 23 2025 Cooler weather will prevail for Sunday and Memorial Day as an upper trough continues to slowly move eastward towards the CWA. Sunday looks to be the coolest day of the week, as a thicker stratus deck is likely to form Saturday night (especially if additional moisture/precip is added from convection). There's enough forcing to support widespread showers and a few storms in the afternoon with skinny CAPE profiles across the lower elevations. The overall pattern doesn't change significantly Monday, with temperatures again in the 60s and additional chances for afternoon showers/storms. We probably won't have a good handle on any timing/severity of storms for another day or two, so those with outdoor activities planned should continue to check back for further updates. Model solutions gradually diverge into next week, though most ensemble guidance would suggest at least chances for showers/storms during the afternoon/evening hours... not all that atypical for late May in Colorado. A gradual warming trend is expected through the week, with potentially warmer weather looming as we get to next weekend with hints of a larger ridge developing in that timeframe. && .AVIATION /18Z TAFS through 18Z Saturday/... Issued at 1138 AM MDT Fri May 23 2025 VFR today. Winds are light and variable this morning, and should remain fairly weak through most of the day. Main concern this afternoon and evening is for some stronger east/northeasterlies as convective outflow attempts to push in from northeast Colorado. The stronger gusts would likely last for only an hour or two, with steadier easterly flow behind it. By tonight, guidance is in good agreement in advecting a stratus deck into the terminals. This generally looks to be near/after 06z, with generally MVFR/IFR cigs. Can't completely rule out some LIFR cigs at some point overnight but will watch model trends in the meantime. Stratus should slowly erode tomorrow morning, especially if some sort of diffuse Denver cyclone/southeasterly flow can develop across the metro. Any afternoon convection will be highly dependent on stratus evolution during the day. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Hiris LONG TERM...Hiris AVIATION...Hiris
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 904 AM MDT Fri May 23 2025 COZ030>051-241515- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 904 AM MDT Fri May 23 2025 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A couple strong to severe thunderstorms will be possible this afternoon across far northeastern Colorado, mainly along and east of a line from Sterling to Akron. Large hail and gusty winds will be the main threats from storms this afternoon. Across the Denver metro, dry weather is expected with highs in the mid 80s. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Coverage of showers and thunderstorms will increase Saturday, with a few severe storms possible along the Front Range into the eastern plains. Scattered to numerous showers and storms can then be expected through Sunday, but cooler weather will likely limit instability and any severe storm threat. Memorial day should see a little lower shower and storm coverage, with temperatures remaining a few degrees below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight, but any reports of hail or wind will be appreciated.
The Cheyenne radar (KCYS), 102 km away, was scanning. The volume nearest the first event began at 22:24 UTC.
20 hail, 2 tornado. Local standard time, as filed.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
The formation of this tornado was captured well by storm chaser video. The tornado did not have a coherent damage path. There was sporadic damage south of the South Platte River, primarily to a trio of grain silos. Two silos had their tops removed, one was shifted off the pad, another was destroyed. One off duty NWS employee confirmed the location of the tornado as it crossed Logan County Road R just south of County Road 59. The tornado dissipated just southwest of the Prewitt Reservoir with no evidence it crossed I-76.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
Colorado Parks and Wildlife employee reported golf ball sized hail at Prewitt Reservoir.
Well documented tornado that moved south parallel to CO-63, remaining generally in open areas 2-3 miles west of CO-63. We obtained the width (400 yds) of the tornado based on power poles snapped along County Road 50. One single family residence was struck with minor damage to the house, and significant damage to all outbuildings and trees on the property, consistent with EF-1 damage. Debris from the property was carried approximately one mile to the south-southwest. Further south of the damaged property, power poles were snapped and thrown a considerable distance (25 yds), consistent with EF-2 intensity. The power poles were on the west side of AA, just north of County Road 48. Video evidence and the results of the storm survey, suggest that the tornado dissipated just before 6 PM MDT.
In-situ Collaborative Experiment for the Collection of Hail In the Plains (ICECHIP) reported the large hail.
The In-situ Collaborative Experiment for the Collection of Hail In the Plains (ICECHIP) reported the hail.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
Report from Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2025Every state in 2025This day in weather historyThe tornado archive for Colorado, 2025Warnings in Colorado, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251277, 1251264, 1251265, 1251276, 1251269, 1251266, 1251268, 1251267, 1298723, 1251271, 1251270, 1251272, 1251273, 1251275, 1298724, 1251285, 1251284, 1251280, 1251281, 1251283, 1251279, 1251282.